Alert archive / Kentucky / Red Flag Warnings in 2016

Red Flag Warning 4, NWS Jackson, KY

April 11, 20168 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Apr 11, 2016, 4:00 PM EDT for 8 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2016, 4:00 PM EDT (20:00 UTC)
Expired
Apr 11, 2016, 8:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY

Counties Floyd County, KY, Harlan County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Martin County, KY, Perry County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 593 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
593 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS83 KJKL 112000
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT MON APR 11 2016

KYZ088-110-113-115-117>120-120000-
/O.NEW.KJKL.FW.W.0004.160411T2000Z-160412T0000Z/
HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
400 PM EDT MON APR 11 2016

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
088...110...113...115...117...118...119 AND 120...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 088 HARLAN...FIRE WEATHER 
  ZONE 110 FLOYD...FIRE WEATHER ZONE 113 KNOTT...FIRE WEATHER 
  ZONE 115 PERRY...FIRE WEATHER ZONE 117 LESLIE...FIRE WEATHER 
  ZONE 118 LETCHER...FIRE WEATHER ZONE 119 MARTIN...FIRE WEATHER 
  ZONE 120 PIKE. 

* WIND...15 TO 25 MPH WITH GUSTS UP TO 25 MPH

* HUMIDITY...BOTTOMING OUT BETWEEN 18 AND 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JP
1 follow-up statement
459 
WWUS83 KJKL 112351
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
751 PM EDT MON APR 11 2016

KYZ088-110-113-115-117>120-120100-
/O.EXP.KJKL.FW.W.0004.000000T0000Z-160412T0000Z/
HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
751 PM EDT MON APR 11 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR
STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
088...110...113...115...117...118...119 AND 120...

RELATIVE HUMIDITIES HAVE RECOVERED TO ABOVE CRITICAL LEVELS EARLY
THIS EVENING. SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO GUST UP TO
25 MPH OVER THE NEXT 1 TO 2 HOURS.

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 11, 3:33 PM EDT, 27 minutes earlier.

Area forecast discussion, Apr 11, 3:33 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EDT MON APR 11 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 315 PM EDT MON APR 11 2016

AN UPPER LEVEL TROUGH AND COLD FRONT CONTINUE TO APPROACH THE
REGION FROM THE WEST. AT PRESENT EASTERN KY REMAINS DRY...WITH
PRECIPITATION PASSING THROUGH THE TN VALLEY WHILE ANOTHER AREA OF
SHOWERS IS MAINLY ALONG AND NORTH OF THE OH RIVER FROM WESTERN KY
INTO WV. WINDS ARE GRADUALLY BECOMING MORE SOUTHWESTERLY ALLOWING
FOR MOISTURE TO INCREASE ALOFT FIRST...THOUGH SFC WINDS ARE
SOUTHERLY ENOUGH FOR THE DOWNSLOPE COMPONENT TO BRING SOME
DEWPOINTS CLOSER TO THE FREEZING POINT OR EVEN THE MID AND UPPER
20S OVER THE SOUTHEAST PART OF THE AREA...WHILE DEWPOINTS ARE IN
THE 50S IN THE FAR NW.

THE TROUGH AXIS WILL MOVE ACROSS THE CENTRAL GREAT LAKES AND OH
VALLEY REGION THROUGH TONIGHT AND TOMORROW. MEANWHILE A COUPLE OF
ADDITIONAL SHORTWAVE TROUGHS ARE EXPECTED TO TRACK GENERALLY SOUTH
OF THE AREA INTO THE TN VALLEY WITH ANOTHER TO MOVE THROUGH THE
AREA LATE THIS EVENING. THIS COUPLED WITH A SFC WAVE TRACKING
WEST AND NORTHWEST OF THE AREA THROUGH THIS EVENING SHOULD KEEP
THE BEST FORCING SPLITTING EASTERN KY FOR THE MOST PART PASSING
NORTH AND SOUTH OF THE AREA. THIS SHOULD SEND THE COLD FRONT INTO
THE CWA AFTER DARK...WITH THE FRONT DEPARTING THE VA BORDER AROUND
MIDNIGHT. THE SHORTWAVE TROUGH MOVING ACROSS THE AREA SHOULD LEAD
TO CHANCES FOR SHOWERS LINGERING BEHIND THE FRONT. THE DRIER AIR
IN THE SOUTHEAST PART OF THE CWA AND THE BEST FORCING GENERALLY
PASSING NORTH AND SOUTH OF THE AREA AND A TREND TOWARD A SHORTER
PERIOD OF PRECIPITATION ALL POINT TOWARD LOWER QPF THAN THE
PREVIOUS FORECAST. THE RECENT MODEL RUNS HAVE ALSO TRENDED IN THAT
DIRECTION AND WE HAVE UNDERCUT THE MODEL BLEND FOR QPF
ACCORDINGLY. IN FACT...IF RECENT MODEL AND SHORT TERM MODEL TRENDS
HOLD...IT IS POSSIBLE THAT SOME LOCATIONS IN THE BIG SANDY REGION
ONLY PICK UP A TENTH OF AN INCH OR SO.

MODEL TRENDS OVER THE PAST COUPLE OF DAYS HAVE BEEN TOWARD SFC AND
UPPER LEVEL RIDGING BUILDING INTO THE OH VALLEY QUICKER LATE
TONIGHT AND INTO TUESDAY. THIS SHOULD LEAD TO A QUICKER END TO THE
THREAT FOR SHOWERS LATE TONIGHT...ESPECIALLY NEAR THE VA BORDER
AND LESS IN THE WAY OF CLOUDS ON TUESDAY. WITH THAT IN
MIND...HIGHS HAVE BEEN RAISED UPWARD TOWARD THE MODEL BLEND FOR
TUESDAY. MOS GUIDANCE IS GENERALLY WARMER THAN THE CURRENT
FORECAST...SO ADDITIONAL ADJUSTMENTS UPWARD MAY BE NEEDED. THE
AIRMASS MOVING IN WILL ALSO BE ON THE DRIER SIDE AND DEWPOINTS ARE
EXPECTED TO FALL TO NEAR THE FREEZING MARK...IF NOT THE UPPER 20S
ON TUESDAY AFTERNOON.

THIS AIRMASS AND SFC AND UPPER LEVEL RIDGING SHOULD SET THE STAGE
FOR ANOTHER NIGHT ON THE COLD SIDE...BUT NOT AS COLD AS SOME OF
THE NIGHTS OVER THE PAST WEEKEND. VALLEY LOCATIONS WILL HAVE A
THREAT FOR FROST...AS TEMPERATURES SHOULD BOTTOM OUT THERE AROUND
30 OR IN THE LOWER 30S WITH MID TO UPPER 30S FOR THE RIDGES.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 254 PM EDT MON APR 11 2016

AT UPPER LEVELS...WE WILL SEE A TRANSITION FROM WEAK TROUGHINESS TO
AN EASTERN CONUS RIDGE BEGINNING ON WEDNESDAY. WHILE THE RIDGE WORKS
ITS WAY INTO THE OH VALLEY...A WEAK UPPER LOW MAY MEANDER THROUGH
THE TENNESSEE VALLEY THURSDAY AND FRIDAY BUT STAYS JUST SOUTH OF OUR
AREA. BY THE WEEKEND...HIGH PRESSURE IS CENTERED OVER THE OH VALLEY.
THIS HIGH PRESSURE WILL GRADUALLY GET SUPPRESSED SOUTHWARD IN
RESPONSE TO AN UPPER LOW DIVING SOUTHEASTWARD OUT OF
CANADA...ALLOWING FOR THE CENTER OF THE UPPER RIDGE TO BE CENTERED
OVER KENTUCKY BY SUNDAY.

AT THE SURFACE...THE WEATHER WILL REMAIN DRY WITH ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD. THERE WILL BE SOME
CLOUDINESS...MAINLY IN THE SOUTH...THROUGH THE END OF THE WORK WEEK
AS A SFC LOW PASSES BY TO OUR SOUTH. BY THE WEEKEND...HIGH PRESSURE
WILL BE OVERHEAD WHICH WILL ALLOW FOR A PROLONGED PERIOD OF DRY AND
BEAUTIFUL WEATHER. HIGH TEMPERATURES ON WEDNESDAY WILL BE THE
COOLEST OF THE PERIOD BUT STILL NEAR NORMAL VALUES. THEN TEMPS WILL
WARM INTO THE 70S BY THE END OF THE WEEK AND REMAIN THERE THROUGH
THE END OF THE PERIOD. MORNING LOWS WILL ALSO BE NEAR OR JUST ABOVE
NORMAL WITH THE EXCEPTION OF SOME VALLEY LOCATIONS STARTING OFF IN
THE UPPER 30S THURSDAY MORNING....THEN WARMING INTO 40 DEGREE RANGE
THROUGH THE END OF THE PERIOD. THE NEXT CHANCE FOR RAIN DOESN/T LOOK
TO ARRIVE UNTIL THE EARLY PART OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 235 PM EDT MON APR 11 2016

VFR CONDITIONS SHOULD CONTINUE FOR MOST OF THE FIRST 6 HOURS OF
THE PERIOD AT ALL BUT PERHAPS SYM. SOUTH SOUTHWEST TO SOUTHWEST
WINDS OF 10 TO 20KT WITH GUSTS TO BETWEEN 25 AND 35 KTS SHOULD
CONTINUE FOR MOST OF THE TIME UNTIL 0Z. CONDITIONS SHOULD REMAIN
DRY FOR THE FIRST 3 HOURS OF THE PERIOD...WITH SHOWERS MOVING INTO
ALL SITES BETWEEN 21Z AND 3Z. AT THAT POINT CONDITIONS SHOULD
LOWER TO THE LOWER END OF VFR OR EVEN MVFR. THEN...ALONG AND
BEHID TEH COLD FRONT...VIS AND OR CIGS SHOULD DETERIOARATE TO MVFR
OR LOWER...ESPECIALLY IN THE HEAVIEST RAIN SHOWERS. WINDS WILL
ALSO BEGIN DIMINISHING BY 6Z AND BECOMING MORE NORTHWESTERLY
BEHIND THE FRONT. A GRADUAL IMPROVEMENT FROM NORTHWEST TO
SOUTHEAST INTO MVFR AND VFR RANGE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...JVM
AVIATION...JP
Hazardous weather outlook, Apr 11, 12:01 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1201 PM EDT MON APR 11 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121915-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1201 PM EDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG SOUTHERLY WINDS AHEAD OF AN APPROACHING COLD FRONT COULD
RESULT IN GUSTS BETWEEN 25 AND 35 MPH...THROUGH THIS EVENING.
MAKE SURE ANY LOOSE OUTDOOR ITEMS ARE TIED DOWN TO PREVENT
BLOWING IN THE WIND. ALSO EXERCISE CAUTION IF TRAVELING...
ESPECIALLY ON WEST-TO-EAST ORIENTED ROADWAYS AND IN HIGH PROFILE
VEHICLES...AS DRIVING MAY BECOME DIFFICULT.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FROST IS POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JMW/JP

In the hours before

Special weather statement, Apr 11, 11:55 AM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1155 AM EDT MON APR 11 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1155 AM EDT MON APR 11 2016

...GUSTY SOUTHERLY WINDS EXPECTED INTO THIS EVENING...

STRONG SOUTHERLY FLOW AHEAD OF AN APPROACHING COLD FRONT WILL LEAD
TO GUSTY WINDS INTO THIS EVENING. SUSTAINED WINDS WILL RANGE FROM
10 TO 20 MPH. HOWEVER...GUSTS COULD REACH AS HIGH AS 25 TO 35 MPH
AT TIMES THROUGH THIS EVENING. LOCALLY STRONGER GUSTS ARE
POSSIBLE IN ANY HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS AS WELL
AS AT ELEVATIONS ABOVE 2500 FEET NEAR THE VA BORDER.

MAKE SURE ANY LOOSE OUTDOOR ITEMS ARE TIED DOWN TO PREVENT
BLOWING IN THE WIND. EXERCISE CAUTION IF DRIVING...ESPECIALLY ON
WEST TO EAST ORIENTED ROADWAYS SUCH AS INTERSTATE 75 AND U.S.
HIGHWAY 23...WHERE CROSS WINDS COULD CAUSE SOME DRIVING
DIFFICULTY.

&&

JMW/JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:22 AM EDTSpecial Weather StatementJKLHarlan, Letcher, Pike16 hr

Nearby

Red Flag Warnings in Kentucky, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.